Alert archive / Ohio / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 148, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at Sep 6, 2018, 2:24 PM EDT for Montgomery County, Warren County, Ohio. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 6, 2018, 2:24 PM EDT (18:24 UTC)
- Expired
- Sep 6, 2018, 2:45 PM EDT
- In force
- 21 min
- Issued by
- NWS Wilmington, OH
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Montgomery County, OH, Warren County, OH
The radar
The Cincinnati radar (KILN), 40 km from the middle of the area, began a volume at 18:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.4 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 910 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 933 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 42 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 1:06 PM EDT, 1 hour 18 minutes earlier.
Area forecast discussion, Sep 6, 1:06 PM EDT, 1 hour 18 minutes before
Area Forecast Discussion National Weather Service Wilmington OH 106 PM EDT Thu Sep 6 2018 .SYNOPSIS... A cold front sagging south through the region will bring showers and thunderstorms today. This front will stall out in the Tennessee Valley on Friday offering a continued threat for precipitation, especially across the south. A wave of low pressure associated with the remnants of tropical storm Gordon will interact with the front and track through the Great Lakes Saturday night into Sunday. This system will offer an enhanced chance for precipitation and heavy rain. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... Surface high pressure and a mid-level ridge off to the east of the Ohio Valley have become elongated west-to-east, with heights lowering over the northeastern quadrant of the CONUS with a broad trough moving into New England. As this occurs, surface high pressure is sliding southeast into the Great Lakes, with a relatively dry air mass reaching as far south as the southern Michigan border by this evening. A surface cold front is pivoting into a WSW-to-ENE orientation to the south of this high, with southerly flow to its south continuing to feed warmth and moisture into the Ohio Valley. With this front as a focus for convergence, chances for precipitation look pretty decent for today. Atop an inversion, there is already some elevated instability (theta-e suggests the 850mb front is further north than the surface front) and a few showers and weak convective cells have developed. Activity will become more widespread as the day progresses, with a gradual propagation from north to south. PoPs have been increased to likely (60 percent) for the entire CWA, based primarily on the overall pattern -- decent forcing, good moisture, and uncapped instability. It is interesting that recent HRRR runs have been very sparse with convective development -- a solution that does not make sense given the larger-scale factors for the forecast today. The threat for hazardous weather is similar to the way it has been -- weak shear resulting in poor storm organization, but heavy rain as a definite threat with slow-moving cells. Wind threats could be just a little bit less than yesterday given that instability may be slightly lower, with temperatures probably not quite able to reach the values set yesterday. On that note, the max temp forecast for today was left unchanged, with highs forecast to range from around 80 in the NW CWA to the upper 80s in the SE CWA. Previous discussion > Mid level westerlies push south with an e-w oriented front over the southern Great Lakes sagging slowly south through the Ohio Valley today. Low level convergence along with blyr layer CAPES around 1500 j/kg will result in a good chance for thunderstorms. Have a period of likely pops along and just behind the front where the low level forcing is enhanced. PW values around 1.8 inches along with slow storm motion will result in the potential for heavy rain producing storms. Bulk shear is only 15 to 20 kts so do not expect organized storms but stronger updrafts could contain strong winds. Temperatures will be cooler today due to clouds/pcpn with highs ranging from near 80 northwest to the upper 80s southeast. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/... The front will sag into the TN Valley tonight and stall out. Evening storms will diminish with favorable forcing shifting south and loss of daytime heating. Have continued slight chance pops going into the overnight hours with the best pops across the far south. Expect lows to range from the mid 60s north to near 70 south. Models showing and embedded vort in the westerly flow enhancing pcpn chances Friday afternoon. Have pops increasing to high chance across the south during the afternoon. Due to limited instby have only a slight chc of thunder. Expect highs to range from the mid 70s northwest to the lower 80s southeast. && .LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... Remnants of Gordon to impact the region with heavy rainfall this weekend. First round of showers ahead of the remnant low are likely to develop Friday night to Saturday morning in a surge of moisture and lift riding along the boundary that will be located over Kentucky. Showers and isolated thunderstorms will increase in coverage and intensity through Saturday night and into Sunday as the low crosses Illinois and Indiana on its way to Ohio, placing the ILN area in a zone of maximized convergence and lift in the warm conveyor belt ahead of the low. Models have trended south with the track of the low and this suggests heaviest rainfall will be roughly along I-70 where perhaps 3 to 4 inches of rain may fall. Rainfall rates will be enhanced by warm rain processes featuring high freezing levels and warm cloud depth, and small drop size with 2 inches of PWAT to work with. Meteorological Model Ensemble River Forecasts (MMEFS) show points along the Scioto and Great Miami Rivers going into flood early next week. Gusty winds will be observed Saturday night and Sunday as the pressure gradient tightens when the low pushes into a surface high that will be residing over Southern Canada. Showers will show a decreasing trend later on Sunday through Monday as the low tracks toward the Great Lakes and weakens. Expect only a low chance of showers and thunderstorms Tuesday and Wednesday in residual moisture associated with a boundary stalled to the southeast. Temperatures, while not being the main concern, will be cooler than normal Saturday and Sunday under clouds and precip, with highs ranging from the low 70s north up to the upper 70s south. A return to normal highs around 80 should be evident by Wednesday due to less extensive cloud cover and warmer air aloft. && .AVIATION /17Z THURSDAY THROUGH MONDAY/... Convection is currently ongoing and has already affected the Dayton and Columbus TAF sites this morning and early afternoon. These locations will continue to be in a favorable place for storm development over the next several hours, so the TAFs will include MVFR/TSRA conditions at KDAY and MVFR/SHRA conditions at KCMH/KLCK. There is a chance that additional amendments for TS and possibly IFR conditions could be needed this afternoon. Storms will also be possible at the KCVG/KLUK sites later this afternoon, but with less confidence in timing of the impacts to the airports, so a VCTS will be used for now. Most of the precipitation should dissipate going into the overnight hours. MVFR ceilings are expected to develop during the late overnight and early morning hours, with prevailing ceilings likely to remain above 2000 feet. However, some patches below 2000 feet will be possible. Showers will also begin to develop, spreading from SW to NE during the morning hours. There will be a slight chance of thunderstorms with this activity as well, but for now the TAFs will carry prevailing VFR visibilities (with MVFR ceilings). On Friday afternoon, chances for storms will begin to increase again, requiring a VCTS at KCVG (and likely at other TAF sites once they are in the valid TAF period). Prevailing winds through the period are generally expected to remain out of the NE at 10 knots or less. OUTLOOK...Thunderstorms will remain possible at times from Friday afternoon through Monday. Prevailing MVFR ceilings are also possible on Sunday and Monday. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...AR NEAR TERM...Hatzos/AR SHORT TERM...AR LONG TERM...Coniglio AVIATION...Hatzos
Hazardous weather outlook, Sep 6, 4:59 AM EDT, 9 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Wilmington OH 459 AM EDT Thu Sep 6 2018 INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-070900- Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio- Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant- Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke- Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison- Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway- Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown- Highland-Adams-Pike-Scioto- 459 AM EDT Thu Sep 6 2018 This Hazardous Weather Outlook is for East Central Indiana, Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central Ohio, South Central Ohio, Southwest Ohio and West Central Ohio. .DAY ONE...Today and Tonight. Scattered storms will develop today into this evening. Some of the storms will contain very heavy rainfall with localized flooding possible. A few of the stronger storms may produce strong wind gusts. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. As remnants of tropical storm Gordon move into the Ohio Valley, the potential for heavy rain will exist this weekend. At this time the best threat for heavy rain looks to be Saturday night and Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Sep 6, 1:05 PM EDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
105 PM EDT THU SEP 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1255 PM TSTM WND DMG 2 SW GRANVILLE 40.05N 82.53W
09/06/2018 LICKING OH TRAINED SPOTTER
SEVERAL LARGE TREE LIMBS DOWN ON ROUTE 16.
&&Special weather statement, Sep 6, 1:09 PM EDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Wilmington OH
109 PM EDT THU SEP 6 2018
OHZ056-061745-
Licking OH-
109 PM EDT THU SEP 6 2018
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN LICKING COUNTY
UNTIL 145 PM EDT...
At 109 PM EDT, radar indicated a strong thunderstorm near Marne,
moving east at 25 mph.
STORM HAZARDS INCLUDE...
Winds to 45 mph...
Very heavy rain...
Locations impacted include...
Newark, Heath, Hanover, Marne, Gratiot, Toboso and Brownsville.
This includes I-70 in Ohio between mile markers 134 and 142, and near
mile marker 144.
Water will pond on roads and may quickly fill roadside ditches and
small streams.
To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.
LAT...LON 3996 8220 3995 8220 3995 8223 3991 8223
3992 8239 4011 8239 4013 8219
TIME...MOT...LOC 1709Z 269DEG 23KT 4002 8230
HickmanLocal storm report, Sep 6, 1:34 PM EDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
134 PM EDT THU SEP 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM HAIL 4 E EATON 39.74N 84.55W
09/06/2018 E0.88 INCH PREBLE OH EMERGENCY MNGR
&&
HATZOSLocal storm report, Sep 6, 1:35 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
135 PM EDT THU SEP 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0120 PM HAIL 5 E EATON 39.74N 84.55W
09/06/2018 E0.88 INCH PREBLE OH EMERGENCY MNGR
REPORTED AT DAFFLER AND WOLF ROADS.
&&Special weather statement, Sep 6, 1:56 PM EDT, 28 minutes before
Special Weather Statement National Weather Service Wilmington OH 156 PM EDT THU SEP 6 2018 OHZ061-070-071-061830- Montgomery OH-Warren OH-Butler OH- 156 PM EDT THU SEP 6 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BUTLER... NORTHWESTERN WARREN AND SOUTHWESTERN MONTGOMERY COUNTIES UNTIL 230 PM EDT... At 156 PM EDT, radar indicated a strong thunderstorm near Miamisburg, moving east at 15 mph. STORM HAZARDS INCLUDE... Winds to 45 mph... Penny size hail... Very heavy rain... Locations impacted include... Dayton, Kettering, Miamisburg, Springboro, Franklin, Moraine, Carlisle, West Carrollton, Germantown, Farmersville and Poast Town Heights. This includes I-75 in Ohio between mile markers 37 and 49. Water will pond on roads and may quickly fill roadside ditches and small streams. Residents in these areas should remain alert. If this storm becomes stronger, then a warning may be needed. To report hazardous weather conditions, go to our website at weather.gov/iln and submit your report via social media, when you can do so safely. LAT...LON 3958 8448 3974 8447 3970 8420 3952 8424 TIME...MOT...LOC 1756Z 289DEG 13KT 3964 8436 Hickman
Local storm report, Sep 6, 1:59 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
159 PM EDT THU SEP 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1254 PM TSTM WND DMG 3 SW NEWARK 40.03N 82.44W
09/06/2018 LICKING OH TRAINED SPOTTER
FIVE INCH DIAMETER BRANCHES DOWNED AT PARTRIDGE RD AND
PARTRIDGE CT. TIME ESTIMATED VIA RADAR.
&&
KKThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 12:00 PM EDT | Special Weather Statement | ILN | Franklin | 30 min |
| Sep 6, 12:26 PM EDT | Special Weather Statement | ILN | Licking | 34 min |
| Sep 6, 12:42 PM EDT | Severe Thunderstorm Warning | ILN | Licking | 18 min |
| Sep 6, 12:58 PM EDT | Special Weather Statement | ILN | Licking | 17 min |
| Sep 6, 1:03 PM EDT | Special Weather Statement | ILN | Preble | 27 min |
| Sep 6, 1:09 PM EDT | Special Weather Statement | ILN | Licking | 36 min |
| Sep 6, 1:20 PM EDT | Severe Thunderstorm Warning | ILN | Montgomery, Preble | 25 min |
| Sep 6, 1:56 PM EDT | Special Weather Statement | ILN | Montgomery | 34 min |
| Sep 6, 2:06 PM EDT | Severe Thunderstorm Warning | ILN | Butler, Montgomery, Warren | 24 min |
| Sep 6, 2:40 PM EDT | Special Weather Statement | ILN | Fayette | 35 min |
| Sep 6, 2:45 PM EDT | Special Weather Statement | ILN | Warren | 30 min |
| Sep 6, 3:14 PM EDT | Special Weather Statement | ILN | Clinton | 31 min |
| Sep 6, 3:44 PM EDT | Special Weather Statement | ILN | Ross | 31 min |
| Sep 6, 3:59 PM EDT | Severe Thunderstorm Warning | ILN | Ross | 19 min |
| Sep 6, 4:08 PM EDT | Special Weather Statement | ILN | Scioto | 37 min |
| Sep 6, 4:24 PM EDT | Special Weather Statement | ILN | Pike | 21 min |
| Sep 6, 4:44 PM EDT | Special Weather Statement | ILN | Pike | 16 min |
| Sep 6, 4:50 PM EDT | Areal Flood Advisory | ILN | Auglaize | 78 min |
| Sep 6, 5:02 PM EDT | Areal Flood Advisory | ILN | Hamilton | 2 hr |
| Sep 6, 5:32 PM EDT | Special Weather Statement | ILN | Kenton | 28 min |
| Sep 5, 8:37 PM EDT | Special Weather Statement | ILN | Dearborn | 23 min |
| Sep 5, 8:42 PM EDT | Areal Flood Advisory | ILN | Dearborn, Ripley | 87 min |
| Sep 6, 2:53 PM EDT | Special Weather Statement | ILN | Fayette | 37 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.